Alert archive / Alabama / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 276, NWS Mobile, AL

November 29, 2008Wilcox County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Nov 29, 2008, 5:08 AM CST for Wilcox County, Alabama. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 29, 2008, 5:08 AM CST (11:08 UTC)
Expired
Nov 29, 2008, 5:30 AM CST
In force
22 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon

County Wilcox County, AL

The radar

The Birmingham radar (KBMX), 132 km from the middle of the area, began a volume at 11:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 11.1 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2008-11-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2008-11-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
485 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 291108
SVRMOB
ALC131-291130-
/O.NEW.KMOB.SV.W.0276.081129T1108Z-081129T1130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
508 AM CST SAT NOV 29 2008

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WILCOX COUNTY IN SOUTH CENTRAL ALABAMA...  
  THIS INCLUDES THE CITY OF CAMDEN...

* UNTIL 530 AM CST

* AT 505 AM CST...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING
  WINDS NEAR 60 MPH.  THIS STORM WAS NEAR ROCKWEST...OR ABOUT 6 MILES
  WEST OF CAMDEN...MOVING EAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CAMDEN AND BOYKIN BY 515 AM CST...
  ESTELLE BY 520 AM CST...
  DARLINGTON BY 525 AM CST...
  ACKERVILLE...MCBRYDES...SNOW HILL AND 7 MILES WEST OF FURMAN BY 530
  AM CST...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3209 8718 3208 8718 3206 8716 3206 8715
      3206 8691 3193 8692 3190 8749 3203 8752
      3211 8721
TIME...MOT...LOC 1107Z 260DEG 39KT 3198 8737

$$
1 follow-up statement
000 
WWUS54 KMOB 291131
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
531 AM CST SAT NOV 29 2008

ALC131-291138-
/O.EXP.KMOB.SV.W.0276.000000T0000Z-081129T1130Z/
WILCOX AL-
530 AM CST SAT NOV 29 2008

...THE SEVERE THUNDERSTORM WARNING FOR WILCOX COUNTY WAS ALLOWED TO 
EXPIRE AT 530 AM CST...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THE THUNDERSTORM TO 
BE WEAKENING BELOW SEVERE LIMITS AS IT MOVES NORTHEAST THROUGH THE 
DARLINGTON AND ACKERVILLE AREAS.  ALTHOUGH NO LONGER CONSIDERED 
SEVERE...THE THUNDERSTORM COULD STILL PRODUCE GUSTY WINDS TO AROUND 
50 MPH AND DANGEROUS LIGHTNING STRIKES.  

THE THUNDERSTORM IS MOVING TO THE NORTHEAST AT 45 MPH.  

LAT...LON 3209 8718 3208 8718 3206 8716 3206 8715
      3206 8691 3193 8692 3190 8749 3203 8752
      3211 8721
TIME...MOT...LOC 1128Z 258DEG 39KT 3204 8711

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 29, 4:30 AM CST, 38 minutes earlier.

Area forecast discussion, Nov 29, 4:30 AM CST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
430 AM CST SAT NOV 29 2008

.SHORT TERM...(TODAY AND TONIGHT)...FOR TODAY WE ARE GOING TO HAVE
TO PAY CLOSER ATTENTION TO LOCALIZED HEAVIER RAINFALL AMOUNTS ALONG
AND JUST EAST OF THE FRONTAL BOUNDARY OVER OUR NORTHWESTERN AND
NORTHERN ZONES.  SOME LOCATIONS IN THESE AREAS SAW HEAVIER RAINFALL
ACCUMULATIONS OF 3 TO 5 INCHES OVERNIGHT.  THE SYNOPTIC PATTERN
(SLOW MOVING SOUTHWEST TO NORTHEAST ORIENTED FRONTAL BOUNDARY WITH
STEADY SOUTHWESTERLY AND DEEPLY MOIST FLOW ALOFT) IS SUCH THAT WE
COULD SEE A TRAINING OF THUNDERSTORM CELLS OVER THOSE AREAS (NORTH
OF A LINE FROM LEAKESVILLE...TO GROVE HILL...TO CAMDEN).  RIGHT
OFF...FLASH FLOOD GUIDANCE VALUES AND EXPECTED QPF (FORECAST
RAINFALL AMOUNTS) IN THE FIRST 12-24 HOURS IS SUCH THAT WE ARE BELOW
WHAT WOULD NORMALLY TRIGGER THE ISSUANCE OF A FLASH FLOOD WATCH.
THIS IS ALL PREDICATED ON THE EXPECTED TREND OF THE AXIS OF HEAVIER
PRECIP (ALONG AND JUST EAST OF THE FRONTAL BOUNDARY) TO SHIFT A BIT
FARTHER TO THE EAST AND SOUTHEAST BY THE LATE MORNING AND AFTERNOON.
HOWEVER...IF THE HEAVIER PRECIP DOES NOT SHIFT AS EXPECTED...THEN A
FLASH FLOOD WATCH COULD VERY WELL BECOME NECESSARY FOR SOME OF OUR
INLAND COUNTIES.  WE WILL CONTINUE TO CLOSELY MONITOR THESE TRENDS.

THE GFS AND NAM ARE IN FAIR AGREEMENT IN SHIFTING THE AXIS OF
HEAVIER RAIN A BIT FARTHER SOUTHEAST IN THE WARM SECTOR ALONG THE
AXIS OF THE 40 KT 850 MB JET...ALTHOUGH THE NAM IS A BIT SLOWER THAN
THE GFS.  THE 03Z FINER SCALE WRFNM MESOSCALE MODEL IS PROJECTING
THE HEAVIEST RAINS OVER OUR NORTHWESTERN ZONES FROM WAYNESBORO TO
BUTLER...THOMASVILLE AND CAMDEN THROUGH EARLY AFTERNOON THEN (ALONG
WITH THE GFS AND NAM) SHIFTS THE AXIS OF HEAVIER RAINS SOUTHEAST TO
NEAR MOBILE...PENSACOLA AND EVERGREEN BY LATE AFTERNOON.  WITH A
GENERAL AGREEMENT AMONGST THE VARIOUS GUIDANCE PACKAGES...WE
TAILORED OUR FORECAST CLOSE TO THIS BRINGING A SECOND BATCH OF
THUNDERSTORMS ACROSS OUR SOUTHERN/EASTERN ZONES IN THE AFTERNOON AND
EVENING HOURS WHEN THE INSTABILITY WILL BE MORE READILY AVAILABLE
SOUTHEAST OF THE FRONTAL BOUNDARY (WHICH ALSO HAPPENS TO BE IN FAIR
AGREEMENT WITH THE HPC QPF GUIDANCE).

OTHER THAN THE SLIGHT RISK FOR FLASH FLOODING OVER INLAND AREAS
TODAY...WE DO NOTICE THE POTENTIAL FOR SOME STRONGER STORMS OVER THE
REGION THIS AFTERNOON AS THE 40 KT 850 MB JET AXIS WORKS ACROSS.
WHILE THE SURFACE WINDS SHOULD BE VEERED TO THE SOUTHWESTERLY
DIRECTION FOR THE MOST PART...SMALLER SCALE PROCESSES COULD RESULT
IN A FEW DEEPER ROTATIONS THAT WILL HAVE TO BE WATCHED.
OVERALL...HOWEVER...THE RISK FOR ORGANIZED SEVERE STORMS WITH
DAMAGING WINDS AND TORNADOES IS IN THE SLIGHT CATEGORY.  /05

.LONG TERM...(SUNDAY THROUGH FRIDAY)...THE MOST CONCENTRATED AREA OF
RAIN WILL MOVE EAST OF THE AREA SUNDAY MORNING AS THE COLD FRONT
MOVES EAST. HOWEVER...THE UPPER LOW WILL REMAIN OVER THE MIDWEST
THROUGH MONDAY. THIS WILL KEEP CLOUDS AND CHANCES FOR SHOWERS IN THE
FORECAST SUNDAY AND INTO MONDAY AS SHORTWAVES ROTATE AROUND THE
UPPER LOW AND CREATE WAVES OF LIFT ACROSS THE CENTRAL GULF COAST. A
MUCH COLDER AIRMASS WILL ALSO MOVE INTO THE AREA ON SUNDAY ON GUSTY
NORTHWEST WINDS WITH TEMPS FALLING THROUGH THE DAY AND NOT MAKING
OUT OF THE UPPER 40S AND LOW TO MID 50S ON MONDAY. THE UPPER TROUGH
WILL MOVE EAST OF THE AREA BY TUESDAY RESULTING IN CLEARING SKIES
BUT STILL COOL CONDITIONS WITH HIGHS ON TUESDAY IN THE MID TO UPPER
50S. A WARM IS EXPECTED ON WEDNESDAY AHEAD OF THE NEXT SYSTEM THAT
WILL APPROACH THE SOUTHEAST WEDNESDAY NIGHT. THE ECMWF AND GFS
DISAGREE ON FRONTAL PASSAGE LATE IN THE EXTENDED WITH THE GFS
STALLING THE FRONT OUT ALONG COAST BRINGING ANOTHER EXTENDED PERIOD
OF RAIN. MEANWHILE...THE ECMWF BLOWS THE FRONT THROUGH ON THURSDAY
WITH HIGH PRESSURE BUILDING IN ON FRIDAY. DUE TO THE LARGE
UNCERTAINTY...WILL MAINTAIN SLIGHT CHANCES OF RAIN LATE IN THE WEEK
WITH NEAR NORMAL TEMPERATURES. /13

&&

.AVIATION...SCATTERED SHOWERS WILL TRACK EAST ACROSS THE AVIATION
SERVICE AREAS THIS MORNING WITH HEAVIER RAIN AND THUNDERSTORMS
EXPECTED BY AFTERNOON AS A COLD FRONT APPROACHES SLOWLY FROM THE
NORTHWEST.  EXPECT PREVAILING IFR/LIFR CONDITIONS IN RESTRICTED CIGS
AND VSBYS WITH PERIODIC THUNDERSTORMS TO COMMENCE AT KMOB AND KBFM
LATER TODAY AFTER 20Z...AND AT KPNS ABOUT 3 HOURS THEREAFTER.  /05

&&

.MARINE...A LOW PRESSURE SYSTEM OVER MISSISSIPPI THIS MORNING WILL
MOVE SLOWLY NORTHEAST THROUGH ACROSS ALABAMA THROUGH SUNDAY. AS THE
LOW PASSES TO THE NORTH...A COLD FRONT WILL MOVE SLOWLY SOUTHEAST
ACROSS THE GULF COASTAL WATERS OF ALABAMA AND NORTHWEST FLORIDA ON
SUNDAY. NUMEROUS SHOWERS AND THUNDERSTORMS CAN BE EXPECTED LATER
TODAY AND THROUGH SUNDAY MORNING AS THE FRONT MOVES SLOWLY EASTWARD
ACROSS THE MARINE AREA. SOUTHWESTERLY WINDS WILL PICK UP TODAY AS THE
LOW PASSES TO THE NORTH...WITH A STRONG NORTHWESTERLY WIND EXPECTED
IN THE WAKE OF THE FRONT SUNDAY NIGHT INTO MONDAY.  WE EXPECT A
SMALL CRAFT ADVISORY FOR THE MARINE AREA TO BECOME NECESSARY LATER
TODAY. /05

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      73  55  63  40 /  80  80  40  20
PENSACOLA   73  58  64  42 /  80  90  50  20
DESTIN      72  60  64  45 /  60 100  50  20
EVERGREEN   70  54  59  40 / 100  90  40  20
WAYNESBORO  69  50  57  38 /  90  60  30  20
CAMDEN      68  52  56  39 / 100  60  40  20

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&

05.JG
13.JC
Hazardous weather outlook, Nov 28, 8:20 PM CST, 8 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE MOBILE AL
820 PM CST FRI NOV 28 2008

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-300200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
820 PM CST FRI NOV 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI. THE COASTAL WATERS OF ALABAMA AND NORTHWEST FLORIDA...

.DAY ONE...TONIGHT AND SATURDAY

A STATIONARY FRONT ACROSS SOUTH CENTRAL ALABAMA WILL BE THE FOCUS
FOR SHOWERS AND ISOLATED THUNDERSTORMS OVERNIGHT. A SURFACE LOW IS
EXPECTED TO MOVE ALONG THE FRONT LATE TONIGHT...BRINGING ADDITIONAL
SHOWERS AND THUNDERSTORMS TO THE REGION AS THE FRONT RETREATS NORTH
AS A WARM FRONT. A SLIGHT CHANCE OF SEVERE STORMS WILL EXIST LATE
TONIGHT...MAINLY OVER INLAND SOUTHEAST MISSISSIPPI AS THE LOW LEVEL
WIND SPEED AND SHEAR INCREASES IN THE VICINITY OF THE SURFACE LOW.

THE LOW WILL CONTINUE NORTHEAST...BRINGING A COLD FRONT TO NEAR
INTERSTATE 65 BY EARLY AFTERNOON. SHOWERS AND ISOLATED THUNDERSTORMS
IN ADVANCE OF THE FRONT SATURDAY AFTERNOON WITH A FEW STRONG STORMS
POSSIBLE AS THE COLD FRONT MOVES INTO SLIGHTLY MORE UNSTABLE AIR.

SOUTHWEST WINDS WILL INCREASE AS THE SURFACE LOW MOVES NORTHEAST
ACROSS CENTRAL ALABAMA LATER TONIGHT. SOUTHWEST WINDS OF 15 TO 20
KNOTS AND SEAS OF 3 TO 5 FEET MAY POSE A HAZARD TO SMALL CRAFT LATE
TONIGHT AND SATURDAY. .

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH THURSDAY

IN THE WAKE OF THE COLD FRONT...NORTHWESTERLY WINDS WILL INCREASE
SATURDAY NIGHT...BECOMING STRONG WESTERLY BY SUNDAY. THIS WILL
CREATE HAZARDOUS CONDITIONS FOR SMALL CRAFT THROUGH LATE MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MIGHT BE NEEDED LATER TONIGHT OVER INLAND
SOUTHEAST MISSISSIPPI.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 29, 6:13 AM CSTAreal Flood AdvisoryMOBChoctaw2 hr
Nov 29, 3:16 PM CSTSmall Craft AdvisoryMOB61 hr
Nov 29, 3:42 PM CSTSpecial Marine WarningMOB48 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.